Change of bowel !: Hi all ! Not... - Oesophageal Patie...

Oesophageal Patients Association
5,024 members2,789 posts

Change of bowel !

Debbiewallis
Debbiewallis

Hi all ! Not messaged for a while , still plodding on , hubby now coming into his 11 month post op and still having trouble with swallowing and dumping . Consultant has referred him for a ‘ swallow’ barium to check the lumen but may need his 8th stretch . My question is apart from the obvious ‘dumping ‘ which we usually know the cause of ! Does anyone else find that since the op they have more or less a permanent change of bowel habit in that they are much looser ! Tony has been given ‘Creon’ tablets to try but to be honest they seem to make things worse ! I did note that the side affects weren’t appealing. Any suggestions?

Deb

9 Replies
oldestnewest

Hi i too take creon and probiotics with vitamins. Since taking mine has got better. I have had tests for bacterial overgrowth mine was negative but some people need antibiotics to clear it. Also i am having lactose intolerance breath test. I get dumping but know i cant have full fat milk, yoguart, some cheese and Ice cream. Also not a lot of sugar!! I also cant eat and drink together only sip water as this causes dumping. I can only eat small portions regularly.

Good Luck

Debbie

If the stretch is at the stomach/ bowel sphincter. I suspect these stretches cause bile reflux. My research suggests that the sphincter should be very small, as it is designed to slowly let the food that has been liquefied by the stomach acid into the bowel. I have had this stretch twice, to help delayed emptying. It didn't help because, the surgeon had left my stomach with a sump, which is causing delay. I am now left with chronic bile reflux that occurs at night. The resulting bile aspirations, have damaged my larynx and lungs. I am lucky not to have had pneumonia so far. In my opinion these stretches cause bile reflux and dumping.

I have the same problems after three years and only a little better!

I am taking Potassium tablets which I buy from Holland & Barrett's,they definitely help to a degree in regards to bowel habits.

I suppose it depends on how serious or not 'looser' might be. There might be an element of bacterial overgrowth, but usually this causes serious / urgent diarrhoea.

There might be something in the diet that might make a difference?

Trying probiotics would not cause any harm and might change things for the better.

It really needs a further discussion with whoever prescribed the Creon.

It might just be trial and error?

Hi Debbie

Was Tony's gallbladder removed during his IL operation?

No thankfully!

Yes, I think this is quite common. I am 11 years post-op and experienced a permanent change in bowel function after my surgery - much looser and much less control. I too take Creon - not sure it helps, but it doesn't make things worse. I also suffered a permanent loss of weight - down from 12st to under 10st - which I think is probably related. I no longer experience dumping, unless I over-indulge, and am able to eat more or less normally, but it seems that my body is unable to absorb a proportion of what I eat and it passes through me. I'm afraid I have no suggestions, other than to say that the change in bowel function is something which you can adjust to.

Thanks for your advice all ! Probably think it is trial and error as he has tried antibiotics for motility as well , it probably makes sense that with such a small stomach now that there is no real reservoir for food to be absorbed so it will go straight through!

Creon my hubby takes for diabetis? I need read up again on DUMPING and what exactly it means,

You may also like...